Pennsylvania, 2003Flash Flood in Pennsylvania, July 22, 2003
July 22, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 1:35 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 22, 1:35 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUL 22 2003
SLOW MOVING COLD FRONT CONTINUES TO SUPPORT SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS MUCH OF WRN PA, ERN OH AND NRN WV. FLASH FLOOD
WATCH WILL CONTINUE UNTIL 10 PM TONIGHT. SHOWERS WILL BEGIN TO
WEAKEN LATER TONIGHT AS NORTH WINDS BRING IN DRIER LOW LEVEL AIR AND
SHORT WAVE MOVES OFF TO THE EAST.
COLD POOL ALOFT WILL KEEP A RISK OF SHOWERS AND TSTMS DURING THE
AFTERNOON AND EVENING HOURS WEDNESDAY AND TO A LESSER EXTENT
THURSDAY. UPPER LOW WILL MOVE SLOWLY EAST OF THE DISTRICT BY
FRIDAY...BRINGING AN END TO THE PRECIPITATION.
WARMER AIR AND INCREASING LOW LEVEL MOISTURE SUNDAY AND MONDAY WILL
RETURN A THREAT OF SHOWERS AND TSTMS TO THE DISTRICT.
.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR UNTIL 10 PM FOR ZONE OHZ041.
PA...FLOOD WATCH UNTIL 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020...PAZ022.
WV...NONE.
RSD
Hazardous weather outlook, Jul 22, 4:15 AM EST, 11 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EDT TUE JUL 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER,
VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND
ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO.
THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS
AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE
PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING.
LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/.
ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 22, 12:28 PM EST, 3 hours 22 minutes before
OHZ041-PAZ007-221830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT TUE JUL 22 2003
...HEAVY RAIN AND WIND EXPECTED...
STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND GUSTY WINDS BETWEEN 40
AND 50 MPH THROUGH 2:30...ESPECIALLY BETWEEN HOMEWORTH...NORTH
GEORGETOWN...AND SALEM.
THE NATIONAL WEATHER SERVICE IS MONITORING THE SITUATION FOR
POSSIBLE WARNINGS. PAY ATTENTION FOR FURTHER UPDATES.
Local storm report, Jul 22, 1:13 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
213 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM OIL CITY PA .88 INCH HAIL
07/22/03 VENANGO REPORTED BY SKYWARN
SPOTTERS
0132 PM HERMITAGE PA FLASH FLOODS
07/22/03 MERCER ROAD FLOODING. REPORTED BY
PUBLIC
0200 PM OIL CITY PA FLASH FLOODS
07/22/03 VENANGO CREEK FLOODING. REPORTED
BY TRAINED OBSERVERLocal storm report, Jul 22, 1:36 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM OIL CITY PA .88 INCH HAIL
07/22/03 VENANGO REPORTED BY SKYWARN
SPOTTERS
0132 PM HERMITAGE PA FLASH FLOODS
07/22/03 MERCER ROAD FLOODING. REPORTED BY
PUBLIC
0200 PM OIL CITY PA FLASH FLOODS
07/22/03 VENANGO CREEK FLOODING. REPORTED
BY TRAINED OBSERVER
0206 PM GROVE CITY PA FLASH FLOODS
07/22/03 MERCER STANDING WATER ON ROADS.
REPORTED BY PUBLICLocal storm report, Jul 22, 1:53 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
253 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM OIL CITY PA .88 INCH HAIL
07/22/03 VENANGO REPORTED BY SKYWARN
SPOTTERS
0132 PM HERMITAGE PA FLASH FLOODS
07/22/03 MERCER ROAD FLOODING. REPORTED BY
PUBLIC
0200 PM OIL CITY PA FLASH FLOODS
07/22/03 VENANGO CREEK FLOODING. REPORTED
BY TRAINED OBSERVER
0206 PM GROVE CITY PA FLASH FLOODS
07/22/03 MERCER STANDING WATER ON ROADS.
REPORTED BY PUBLIC
0240 PM LEEPER PA WIND DAMAGE
07/22/03 CLARION LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENTLocal storm report, Jul 22, 2:15 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
315 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM NEW CASTLE PA FLASH FLOODS
07/22/03 LAWRENCE NESHANNOCK CREEK FLOODED.
3 ROADS CLOSED DUE TO HIGH
WATER . MUDSLIDE ALSO
OCCURRING.REPORTED BY
EMERGENCY MANAGEMENTLocal storm report, Jul 22, 2:22 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
322 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM NEW CASTLE PA FLASH FLOODS
07/22/03 LAWRENCE NESHANNOCK CREEK FLOODED.
3 ROADS CLOSED DUE TO HIGH
WATER . MUDSLIDE ALSO
OCCURRING.REPORTED BY
EMERGENCY MANAGEMENT
0250 PM NEW BRIGHTON PA WIND DAMAGE
07/22/03 BEAVER TREES BLOWN DOWN.REPORTED
BY PUBLICFlash Flood, Jefferson
- When
- July 22, 3:50 PM EST to 4:50 PM EST
- Where
- Jefferson County, Big Run
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Flash flooding occurred at intersection of Routes 119 and 40, near Big Run Boro, in southern part of county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 22, 20031 death · 4 injured · $41 million · 95 kt wind · 5 events
- Flash Flooding and Hail in Georgia, July 22, 20031 death · 6 injured · $838,000 · 1 in hail · 54 events
- Wildfire in Idaho, July 22, 20032 deaths · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 22, 20031 death · 1 injured · $500 · 50 kt wind · 5 events
- Flash Flooding and Hail in New York, July 22, 20031 death · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in New York, July 22, 2003$5.0 million · 50 kt wind · 3 events
- Flash Flood in New York, July 22, 2003$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 22 to 23, 2003$3.5 million · 50 kt wind · 7 events
- Flash Flood in New York, July 22, 2003$3.0 million · 1 event
- Damaging Winds in Mississippi, July 22, 2003$2.0 million · 70 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, July 22 to 23, 2003$373,000 · 1.25 in hail · 32 events
- Damaging Wind in New Jersey, July 22, 2003$1.5 million · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370829.